Alert archive / Maryland / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 197, NWS Philadelphia/Mount Holly

July 4, 20194 counties in Maryland

NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Jul 4, 2019, 2:23 PM EDT for 4 counties in Maryland. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2019, 2:23 PM EDT (18:23 UTC)
Expired
Jul 4, 2019, 3:15 PM EDT
In force
52 min
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Caroline County, MD, Kent County, MD, Queen Anne's County, MD, Talbot County, MD

The radar

The Dover AFB radar (KDOX), 67 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 6.4 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2019-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 494 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2019-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
494 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1204 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

004 
WUUS51 KPHI 041823
SVRPHI
MDC011-029-035-041-041915-
/O.NEW.KPHI.SV.W.0197.190704T1823Z-190704T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mount Holly NJ
223 PM EDT Thu Jul 4 2019

The National Weather Service in Mount Holly NJ has issued a

* Severe Thunderstorm Warning for...
  Talbot County in eastern Maryland...
  Southwestern Queen Anne's County in northeastern Maryland...
  Southwestern Caroline County in eastern Maryland...
  Southwestern Kent County in northeastern Maryland...

* Until 315 PM EDT.

* At 223 PM EDT, severe thunderstorms were located along a line
  extending from near Centreville to Skipton to Tanyard, moving west
  at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to vehicles is possible. Wind damage to 
           roofs, siding, trees, and power lines is possible.

* Locations impacted include...
  Easton, Centerville, Talbot, Centreville, Romancoke, Rock Hall,
  Trappe, St. Michaels, Preston, Oxford, Grasonville, Starr,
  Copperville, Choptank, Windyhill, Tanyard, Stevensville, Skipton,
  Chester and Matthews.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3902 7632 3910 7623 3916 7627 3913 7601
      3890 7600 3870 7587 3863 7598 3860 7606
      3868 7621 3882 7631 3886 7626 3878 7621
      3897 7625 3889 7629 3890 7629 3893 7631
      3895 7631 3886 7634 3888 7635
TIME...MOT...LOC 1823Z 085DEG 6KT 3905 7610 3890 7609 3873 7598 

HAIL...1.00IN
WIND...60MPH
 
$$

MPS
2 follow-up statements
505 
WWUS51 KPHI 041849
SVSPHI

Severe Weather Statement
National Weather Service Mount Holly NJ
249 PM EDT Thu Jul 4 2019

MDC011-029-035-041-041915-
/O.CON.KPHI.SV.W.0197.000000T0000Z-190704T1915Z/
Talbot MD-Queen Anne's MD-Caroline MD-Kent MD-
249 PM EDT Thu Jul 4 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR TALBOT...CENTRAL QUEEN ANNE'S...SOUTHWESTERN CAROLINE AND
SOUTHWESTERN KENT COUNTIES...

At 249 PM EDT, severe thunderstorms were located along a line
extending from near Centreville to Skipton to near Choptank, and are
nearly stationary.
 
HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to vehicles is possible. Wind damage to roofs, 
         siding, trees, and power lines is possible.

Locations impacted include...
Easton, Centerville, Centreville, Rock Hall, Trappe, St. Michaels,
Preston, Oxford, Tanyard, Grasonville, Starr, Skipton, Copperville,
Matthews, Choptank, Overton, Starkey Corner, Wye Mills, Hambleton and
Windyhill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Mount Holly NJ.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3891 7628 3904 7629 3910 7623 3916 7627
      3913 7601 3890 7600 3883 7596 3869 7589
      3863 7598 3860 7606 3865 7616 3886 7626
      3882 7624 3878 7621 3897 7625
TIME...MOT...LOC 1849Z 090DEG 3KT 3908 7609 3890 7608 3865 7595 

HAIL...1.00IN
WIND...60MPH
 
$$

MPS
458 
WWUS51 KPHI 041912
SVSPHI

Severe Weather Statement
National Weather Service Mount Holly NJ
312 PM EDT Thu Jul 4 2019

MDC011-029-035-041-041922-
/O.EXP.KPHI.SV.W.0197.000000T0000Z-190704T1915Z/
Talbot MD-Queen Anne's MD-Caroline MD-Kent MD-
312 PM EDT Thu Jul 4 2019

...THE SEVERE THUNDERSTORM WARNING FOR TALBOT...CENTRAL QUEEN
ANNE'S...SOUTHWESTERN CAROLINE AND SOUTHWESTERN KENT COUNTIES WILL
EXPIRE AT 315 PM EDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with these
thunderstorms.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Mount Holly NJ.

LAT...LON 3891 7628 3904 7629 3910 7623 3916 7627
      3913 7601 3890 7600 3883 7596 3869 7589
      3863 7598 3860 7606 3865 7616 3886 7626
      3882 7624 3878 7621 3897 7625
TIME...MOT...LOC 1912Z 085DEG 6KT 3908 7614 3890 7613 3865 7600 

$$

MPS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 12:27 PM EDT, 1 hour 56 minutes earlier.

Area forecast discussion, Jul 4, 12:27 PM EDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1227 PM EDT Thu Jul 4 2019

.SYNOPSIS...
High pressure builds offshore of New England today, then
centers itself offshore of the east coast near Bermuda through
the end of the week into the weekend. A frontal boundary will
wash out as it lifts northward across the area on Friday. A cold
front will move across the area on Saturday into Saturday
night. High pressure builds across the northeast for the early
to middle of next week, before another frontal boundary moves
across the east coast.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
The axis of a shortwave H5 ridge will more or less set up
directly over the area today with surface high pressure briefly
strengthening downstream of this feature off the coast of New
England. This configuration will result in two low-lvl flow
regimes over the area, a drier easterly one associated with the
NE high and a more moist east-southeasterly one originating
further south. The gradient in precipitation chances will be
highly correlated to where the boundary between these regimes
sets up (due to the resulting moisture/instability gradient).

The best chances for thunderstorms will be over Delmarva
(particularly the eastern shore of Maryland) and Berks/Chester
counties in SE PA. The Lehigh Valley in the north and the
I-95/295 corridor in the south will be in the transition zone
where storms will be possible but not as widespread/likely as
points west. Finally Atlantic-Coastal NJ and areas north of
about Trenton look like they have the best chance of seeing a
totally dry day. Thunderstorms should be the pulse variety given
very limited shear, however with good moisture (PWATs > 2
inches, dewpoints over 70) and somewhat steep low-lvl lapse
rates/inverted-V profiles both locally heavy rainfall and gusty
winds will be possible with storms that form in the far western
portions of our area.

High temperatures will generally be in the upper 80s to lower
90s, apart from the immediate coast where onshore flow should
keep temperatures in the low-mid 80s. Heat indices will reflect
the moisture gradient with sub 90s heat indices in the north and
east with mid 90s in SE PA and Delmarva.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
There may be some lingering showers/storms over primarily
MD/far- eastern PA early this evening but generally expect
precipitation activity to wane after sunset. Guidance continues
to indicate a fairly substantial low-lvl moisture push tonight
into Monday morning as flow veers more southeasterly.
Consequently wouldn't be surprised to see fog and low stratus in
this period, with some light rain or drizzle also possible.

Overnight lows should be fairly warm given the moist airmass
and potential low-clouds, with lows generally in the low-mid 70s
to upper 60s.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Unsettled weather continues for the end of the week into the
weekend, before drier weather returns by early next week, before
unsettled weather returns for the middle of next week.

On Friday, the stationary boundary that has been near the area
Thursday will begin lifting northward, but may wash out as it
lifts northward. Even as the front washes out, there will be
plenty of instability with a warm and moist airmass remaining in
place. This instability, combined with lift associated with a
short wave/vorticity impulse and enhanced moisture will lead to
showers and thunderstorms across the area. Winds aloft are quite
weak, so bulk shear is minimal, so widespread severe
thunderstorms are not expected, if at all. Periods of moderate
to heavy rainfall will be possible however as PW values of 2+
inches will be in place across the area. Most showers and
thunderstorms will dissipate after sunset as daytime heating and
instability is lost, however, there will remain some
instability overnight and lift front another short wave
overnight, so there will remain a chance for scattered showers
and thunderstorms through the night. Friday will be another hot
and humid day, however, it looks like most places should remain
below Heat Advisory criteria, although the I-95 corridor may get
close.

A cold front will approach the area on Saturday, before moving
across the area later Saturday into Saturday night. Ahead of the
front, hot and humid conditions will remain in place, and may
end up a little warmer than Friday. The urban corridor along the
I-95 corridor may approach Heat Advisory criteria. With the
heat and humidity, instability will build during the day ahead
of the approaching cold front. This instability, combined with
lift associated with a couple of short waves/vorticity impulses
will lead to showers and thunderstorms through the day and into
the evening hours. Winds aloft remain weak, so bulk shear
remains minimal, so widespread severe thunderstorms are not
expected, if at all. However, with PW values remaining 2+
inches, periods of moderate to heavy rainfall will remain
possible across the area. Once the front moves east overnight,
any showers and thunderstorms will begin to taper off.

On Sunday, the front is forecast to have moved offshore, with
high pressure to our northwest. Even through the front is to our
south, there may be enough instability, and lift associated
with a weak short wave to lead to some afternoon showers and
thunderstorms. Any convection will dissipate around or after
sunset as daytime heating and instability is lost.

High pressure begins to approach the area on Monday, but will
not make its way into the area until Monday night. There remains
a chance of daytime showers and thunderstorms with some weak
instability, and weak lift associated with a passing short wave.
Any showers or thunderstorms will dissipate by sunset with the
loss of daytime heating and instability.

The high pressure finally builds cross the northeast Monday
night and remains in place through at least Tuesday night. This
will keep dry weather for monday night through Tuesday night.
However, this will be temporary as another frontal boundary is
forecast to approach the area by the middle to end of next week,
which will bring another chance of showers and thunderstorms.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Today... Mostly VFR with temporary MVFR conditions possible in
showers and thunderstorms. Although storms can't be completely
ruled out anywhere, the highest chances look to be ILG and RDG
with lowest chances in TTN/ACY. Winds generally from the E-SE at
5-10kts.

Tonight... Likely initially VFR but there will be a chance of
MVFR or IFR conditions in fog and low stratus (mostly after
midnight). Winds generally E-SE at 5 kts or less.

OUTLOOK...

Friday...MVFR conditions possible with low clouds and fog in
the morning. Showers and thunderstorms likely during the day
which may continue lower conditions at times.

Friday night...Conditions may low to MVFR or IFR overnight with
low clouds and fog possible.

Saturday...MVFR or IFR conditions possible early with low
clouds and fog possible, before lifting some during the day.
Showers and thunderstorms likely during the day which may
continue lower conditions at times.

Saturday night...Showers and thunderstorms come to an end
during the evening and overnight with improving conditions.

Sunday-Monday...Mostly VFR. Chance of showers and thunderstorms
which may temporarily lower conditions.

&&

.MARINE...
Satellite and web cameras continue to indicate that the patchy
dense fog over the water is dissipating. As a result, the Dense
Fog Advisory has been cancelled.

Sub-SCA conditions are expected to prevail today and tonight.
Easterly winds around 10 kts will prevail through the day into
tonight with seas running around 2 ft.

Outlook...

Friday-Monday...Conditions expected to remain below advisory
levels through the period. However, winds may gust around 20
knots at times.

Rip Currents...

Although flow will be onshore, it will generally be light (10
kts or so) and this combined with seas below 2 ft will result in
a low risk of rip currents today.

&&

.TIDES/COASTAL FLOODING...
A steady but light onshore flow is expected for the entire day
today. It appears as though there will be an even better shot at
widespread minor tidal flooding this evening. It seems likely
that another advisory will be issued.

Water levels should begin to lower gradually as we get into the
weekend.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Robertson
Near Term...Carr/Iovino
Short Term...Carr
Long Term...Robertson
Aviation...Carr/Robertson
Marine...Carr/Robertson
Tides/Coastal Flooding...Staff
Hazardous weather outlook, Jul 4, 12:25 PM EDT, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
1225 PM EDT Thu Jul 4 2019

MDZ008-012-015-019-020-NJZ001-007>010-PAZ054-055-060>062-101-103-105-
051630-
Cecil-Kent MD-Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-
Hunterdon-Somerset-Carbon-Monroe-Berks-Lehigh-Northampton-
Western Chester-Western Montgomery-Upper Bucks-
1225 PM EDT Thu Jul 4 2019

This Hazardous Weather Outlook is for northeast Maryland, northern
New Jersey, northwest New Jersey, east central Pennsylvania,
northeast Pennsylvania and southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ001-NJZ015>019-PAZ070-071-102-104-106-051630-
New Castle-Mercer-Salem-Gloucester-Camden-Northwestern Burlington-
Delaware-Philadelphia-Eastern Chester-Eastern Montgomery-Lower Bucks-
1225 PM EDT Thu Jul 4 2019

This Hazardous Weather Outlook is for northern Delaware, central
New Jersey, southern New Jersey and southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Tidal levels may approach Coastal Flood Advisory levels at the time
of high tide this evening and overnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat index values may approach Heat Advisory levels on Friday, but
more likely Saturday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ002-003-NJZ012-013-020>023-027-051630-
Kent-Inland Sussex-Middlesex-Western Monmouth-Ocean-Cumberland-
Atlantic-Cape May-Southeastern Burlington-
1225 PM EDT Thu Jul 4 2019

This Hazardous Weather Outlook is for central Delaware, southern
Delaware, central New Jersey, northern New Jersey and southern New
Jersey.

.DAY ONE...This afternoon and tonight.

Tidal levels may approach Coastal Flood Advisory levels at the time
of high tide this evening and overnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-NJZ014-024>026-051630-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
1225 PM EDT Thu Jul 4 2019

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...This afternoon and tonight.

Tidal levels may approach Coastal Flood Advisory levels at the time
of high tide this evening and overnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-051630-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
1225 PM EDT Thu Jul 4 2019

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Local storm report, Jul 4, 2:13 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
213 PM EDT THU JUL 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             1 ENE BETHEL            38.58N 75.60W
07/04/2019  M0.25 INCH       SUSSEX             DE   TRAINED SPOTTER

            PEA SIZED HAIL REPORTED.

&&

JEO
Special weather statement, Jul 4, 2:17 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
217 PM EDT Thu Jul 4 2019

MDZ019-020-041900-
Talbot-Caroline-
217 PM EDT Thu Jul 4 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN TALBOT AND
SOUTHWESTERN CAROLINE COUNTIES...

At 216 PM EDT, a strong thunderstorm was located over Tanyard, or
near Easton, moving northeast at 5 mph.

Wind gusts up to 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Easton, Preston, Matthews, Choptank, Tanyard, Windyhill and Cordova.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Mount Holly NJ.

LAT...LON 3863 7601 3880 7612 3886 7595 3871 7585
      3869 7588 3870 7590 3869 7590 3868 7593
      3867 7594 3866 7596
TIME...MOT...LOC 1816Z 246DEG 5KT 3877 7596

MPS

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 2:11 PM EDTAreal Flood AdvisoryPHICaroline, Kent, Queen Anne's, Talbot4 hr
Jul 4, 2:17 PM EDTSpecial Weather StatementPHITalbot43 min
Jul 4, 3:15 PM EDTSevere Thunderstorm WarningPHICaroline, Talbot27 min
Jul 4, 3:46 PM EDTSpecial Weather StatementPHICaroline44 min

Nearby

Severe Thunderstorm Warnings in Maryland, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.